Discrete & Computational Geometry

, Volume 13, Issue 3–4, pp 541–559 | Cite as

Isoperimetric problems for convex bodies and a localization lemma

  • R. Kannan
  • L. Lovász
  • M. Simonovits


We study the smallest number ψ(K) such that a given convex bodyK in ℝn can be cut into two partsK1 andK2 by a surface with an (n−1)-dimensional measure ψ(K) vol(K1)·vol(K2)/vol(K). LetM1(K) be the average distance of a point ofK from its center of gravity. We prove for the “isoperimetric coefficient” that
$$\psi (K) \geqslant \frac{{\ln 2}}{{M_1 (K)}}$$
, and give other upper and lower bounds. We conjecture that our upper bound is the exact value up to a constant.

Our main tool is a general “Localization Lemma” that reduces integral inequalities over then-dimensional space to integral inequalities in a single variable. This lemma was first proved by two of the authors in an earlier paper, but here we give various extensions and variants that make its application smoother. We illustrate the usefulness of the lemma by showing how a number of well-known results can be proved using it.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. D. Applegate and R. Kannan (1990): Sampling and integration of near log-concave functions,Proc. 23th ACM Symposium on the Theory of Computing, pp. 156–163.Google Scholar
  2. J. Bokowski (1980): Ungleichungen für des Inhalt von Trennflächen,Arch. Math. 34, 84–89.MathSciNetCrossRefMATHGoogle Scholar
  3. J. Bokowski and E. Spencer Jr. (1979): Zerlegung Konvexen Körperdurch minimale Trennflächen,J. Reine Angew. Math. 311–312, 80–100.Google Scholar
  4. C. Borell (1975): The Brunn-Minkowski inequality in Gauss spaces,Invent. Math. 30, 207–216.MathSciNetCrossRefMATHGoogle Scholar
  5. J. Bourgain (1991):On the Distribution of Polynomials on High Dimensional Convex Sets, Lecture Notes in Mathematics, Vol. 1469, Springer-Verlag, Berlin, pp. 127–137.Google Scholar
  6. A. Dinghas (1957): Über eine Klasse superadditiver Mengenfunktionale von Brunn-Minkowski-Lusternik-schem Typus,Math. Z. 68, 111–125.MathSciNetCrossRefMATHGoogle Scholar
  7. M. Dyer and A. Frieze (1992): Computing the volume of convex bodies: a case where randomness provably helps, in:Probabilistic Combinatorics and Its Applications (ed. B. Bollobás), Proceedings of Symposia in Applied Mathematics, Vol. 44, American Mathematical Society, Providence, RI, pp. 123–170.CrossRefGoogle Scholar
  8. M. Dyer, A. Frieze, and R. Kannan (1989): A random polynomial time algorithm for approximating the volume of convex bodies,Proc. 21st ACM Symposium on Theory of Computing, pp. 375–381.Google Scholar
  9. M. Gromov and V. D. Milman (1984): Brunn theorem and a concentration of volume of convex bodies, GAFA Seminar Notes, Tel Aviv University.Google Scholar
  10. D. Hensley (1980): Slicing convex bodies and bounds on the slice area in terms of the body's covariance,Proc. Amer. Math. Soc. 79, 619–625.MathSciNetMATHGoogle Scholar
  11. F. John (1948): Extermum problems with inequalities as subsidiary conditions, in:Studies and Essays Presented to R. Courant, Interscience, New York, pp. 187–204.Google Scholar
  12. A. Karzanov and L. G. Khachiyan (1991), On the conductance of order Markov chains,Order 8, 7–15.MathSciNetCrossRefMATHGoogle Scholar
  13. L. Lovász and M. Simonovits (1990): Mixing rate of Markov chains, an isoperimetric inequality, and computing the volume.Proc. 31st IEEE Symposium on Foundations of Computer Science, pp. 346–355.Google Scholar
  14. L. Lovász and M. Simonovits (1993): Random walks in a convex body and an improved volume algorithm,Random Structures Algebra 4, 359–412.CrossRefMATHGoogle Scholar
  15. V. D. Milman and A. Pajor (1989): Isotropic position and inertia ellipsoids and zonoids of the unit ball of a normedn-dimensional space, in:Geometric Aspects of Functional Analysis (eds. J. Lindenstrauss and V. D. Milman), Lecture Notes in Mathematics, Vol. 1376, Springer-Verlag, Berlin, pp. 64–104.CrossRefGoogle Scholar
  16. A. Prékopa (1971): Logarithmic concave measures with applications to stochastic programming,Acta Sci. Math. (Szeged.) 32, 301–316.MathSciNetMATHGoogle Scholar
  17. G. Sonnevend (1989): Applications of analytic centers for the numerical solution of semi-infinite, convex programs arising in control theory, DFG Report No. 170/1989, Institut für angew. Mathematik, University of Würzburg.Google Scholar

Copyright information

© Springer-Verlag New York Inc. 1995

Authors and Affiliations

  • R. Kannan
    • 1
  • L. Lovász
    • 2
  • M. Simonovits
    • 3
  1. 1.Department of Computer ScienceCarnegie-Mellon UniversityPittsburghUSA
  2. 2.Department of Computer ScienceYale UniversityNew HavenUSA
  3. 3.Mathematical InstituteHungarian Academy of SciencesBudapestHungary

Personalised recommendations